To provide an accurate description and to evaluate the incidence and severity of cutaneous reactions induced by sorafenib tosylate, a new oral multikinase inhibitor.
Double-blind, prospective dermatologic substudy performed on all consecutive patients included in our center in a large phase 3 trial.
Institutional practice at the Gustave Roussy Institute.
Eighty-five patients with renal cell cancer treated between November 1, 2003, and February 28, 2005.
Patients were randomized to receive either sorafenib (n = 43) or placebo (n = 42). Dermatologic examination was performed before treatment, every 3 weeks during the first 4 cycles, and every 4 weeks thereafter.
Main Outcome Measures
Incidence and severity of cutaneous reactions to sorafenib.
Thirty-nine patients (91%) experienced at least 1 cutaneous reaction in the sorafenib group vs 3 (7%) in the placebo group. A hand-foot skin reaction that appeared to be clinically distinct from the well-known chemotherapy-induced hand-foot syndrome was observed in 26 patients receiving sorafenib (60%). Reversible grade 3 hand-foot skin reaction was documented in 2 patients receiving sorafenib and led to a dose reduction. Other cutaneous reactions were facial erythema, scalp dysesthesia, alopecia, and subungual splinter hemorrhages.
Sorafenib induces frequent cutaneous adverse events, some of which may lead to a dose reduction. Close collaboration between oncologists and dermatologists is needed to improve both the characterization and the management of these side effects. Appropriate patient education before the initiation of therapy and the introduction of early symptomatic measures may improve management.